Dr Kita Williams shares her strategy for management of AEs with migraine treatments.
Kita Williams, MD: As it pertains to the management of toxicities and adverse events, my approach is transparency. I like to be forthcoming with my patients. This goes back to my approach: I’m walking along this journey with you. We’re partnering together, and you and I are going to decide what’s best for you. That’s when I began to talk about medication options. When I’m discussing medication options with patients, I always discuss the adverse effects associated with those medicines. We discuss toxicities, and I tell them, “If you experience an adverse effect, in certain cases, with topiramate, there are things we can do if you start feeling the tingling in your hands, feet, face, and mouth as a result of the potassium being lowered.” Often we can add a potassium supplement in that case.
We talk about instances where if you get an adverse effect from this medicine, this is something we can consider. Other times, there’s nothing else that I can give you to make the adverse effect go away. Adverse effects can be a deal breaker for a patient. When the patient knows what to look for, then they’re informed on what to do if the adverse effect occurs. For example, I’m careful not to give a CGRP antagonist to a person who has known GI [gastrointestinal] issue, irritable bowel syndrome, a history of constipation, or who has had major GI complications in the past; I’m not going to give them something that could potentially cause constipation. It’s all about knowing your patient, knowing their comorbidities, the adverse effects of the medication, and how to proceed from there.
Certain CGRP antagonists are known for elevating blood pressure. If I have a patient who has a cardiovascular history, then I won’t give them that particular CGRP antagonist; it’s a case-by-case scenario. There’s a medicine out that we did not discuss, like a new DHE [dihydroergotamine] medication. Although it’s very effective, it’s something I don’t give to patients who have a history of uncontrolled hypertension because of what it could cause. It comes down to knowing your patient, the medicines they’re taking, and the potential adverse effects or adverse reactions and explaining those in detail to your patients.
Transcript Edited for Clarity